Cases of acute vaping-related illness continue to rise significantly and are now in excess of 800, with 12 total reported deaths in cases across 46 states as of the latest CDC update. The majority of patients are male and aged 18-34. THC continues to be implicated in the suspected mechanism of lung injury. A majority of tested samples have been reported by the CDC to contain THC with a majority of those samples containing vitamin E acetate which has also been suspected to play a role.
As with any counseling regarding traditional smoking and related exposures, there is no safe level of exposure and avoiding initial use is the best strategy or advice, especially given the high dose nicotine delivery in many products and the potential for rapid addiction to develop in young patients. All health care providers should be asking patients about use of electronic nicotine delivery devices and counseling immediate cessation. Cases have also involved “hacking” or modification of devices with behaviors such as “dipping” or “dabbing”, or purchase outside of traditional retail sources which create even more risk.
Most patients have responded to supportive therapies, with several pediatric inpatient cases of suspected or confirmed, with lengths of stay anywhere from several days to close to a week. Patients have been treated with a variety of systemic steroid dosing including prolonged tapers and high dose methylprednisolone, with evaluations to rule out other causes on a case-by-case basis per CDC recommendations. Our adult pulmonary colleagues at Prisma Health where I am located in South Carolina have also reported suspected and confirmed cases in patients aged 19-43.
Included here and attached are the slides from the recent CDC webinar which offers excellent background information, a summary of early and published cases, and helpful resources, references and additional links. This is the link for the CDC’s outbreak website which is updated weekly: